Sunday, October 24, 2010

Drugs and Torsade de Pointes

What can caused Torsades de pointes?

The electrolyte disturbances that have been reported to precipitate torsade include hypokalemia and hypomagnesemia. Other risk factors include bradycardia or congenital or acquired prolongation of the QT interval. Close observation is required in predisposed patients, such as those with cirrhosis or hypothyroidism.




Drugs that can prolong the QT interval and have been implicated in cases of torsade include:

phenothiazines, tricyclic antidepressants, lithium carbonate, ziprasidone, cisapride, highly active antiretrovirals (HAARTs), high-methadone, anthracycline chemotherapeutic agents (eg, doxorubicin, daunomycin)
Some antibiotics eg. macrolides (erythromycin, clarithromycin) and fluoroquinolones (moxifloxacin*, levofloxacin, ciprofloxacin, norfloxacin, ofloxacin), and any other medication using the CYP3A metabolic pathway.
Ranolazine,4 an antiangina agent, also prolongs the QTc, but torsade is a rare complication of this therapy.

Reference and for more info see http://emedicine.medscape.com/article/760667-overview and http://www.medscape.com/viewarticle/770610_9

Some anti-psychotic medicines although not mentioned here could also fall under this category. It is advisable NOT to take two drugs that can prolong QT interval concurrently as it may give rise to increased risk.

***
blogger widgets

No comments:

Post a Comment

Related Posts Plugin for WordPress, Blogger...